Alert archive / Louisiana / Tornado Warnings in 2024

Tornado Warning 84, NWS Lake Charles, LA

November 18, 2024Vernon Parish, Louisiana; Newton County, Texas

NWS Lake Charles, LA issued this tornado warning at Nov 18, 2024, 5:26 PM CST for Vernon Parish, Louisiana; Newton County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 18, 2024, 5:26 PM CST (23:26 UTC)
Expired
Nov 18, 2024, 6:00 PM CST
In force
34 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Vernon Parish, LA, Newton County, TX

The radar

The Ft Polk radar (KPOE), 70 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 18, 2:55 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 11.4 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2024-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2024-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 297 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
766 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
297 m²/s²
0-3 km storm-relative helicity
295 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

948 
WFUS54 KLCH 182326
TORLCH
LAC115-TXC351-190000-
/O.NEW.KLCH.TO.W.0084.241118T2326Z-241119T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lake Charles LA
526 PM CST Mon Nov 18 2024

The National Weather Service in Lake Charles has issued a

* Tornado Warning for...
  West central Vernon Parish in west central Louisiana...
  Northern Newton County in southeastern Texas...

* Until 600 PM CST.

* At 526 PM CST, a severe thunderstorm capable of producing a tornado
  was located over Jamestown, or near Newton, moving northeast at 35
  mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Farrsville and Jamestown around 530 PM CST.
  Burkeville around 535 PM CST.

Other locations impacted by this tornadic thunderstorm include
Wiergate and Evans.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3117 9355 3098 9340 3086 9385 3088 9387
      3094 9387 3095 9386 3113 9361
TIME...MOT...LOC 2326Z 237DEG 29KT 3090 9383 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

Jones
1 follow-up statement
878 
WWUS54 KLCH 182343
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
543 PM CST Mon Nov 18 2024

LAC115-TXC351-190000-
/O.CON.KLCH.TO.W.0084.000000T0000Z-241119T0000Z/
Vernon LA-Newton TX-
543 PM CST Mon Nov 18 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CST FOR WEST
CENTRAL VERNON PARISH IN WEST CENTRAL LOUISIANA AND NORTHEASTERN
NEWTON COUNTIES...

At 543 PM CST, a severe thunderstorm capable of producing a tornado
was located over Burkeville, moving northeast at 35 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Burr Ferry around 555 PM CST.

Other locations impacted by this tornadic thunderstorm include
Wiergate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3117 9355 3103 9344 3094 9369 3096 9371
      3098 9374 3102 9376 3113 9361
TIME...MOT...LOC 2343Z 237DEG 29KT 3097 9370 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

Jones

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at Nov 18, 5:11 PM CST, 15 minutes earlier.

Area forecast discussion, Nov 18, 5:11 PM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
511 PM CST Mon Nov 18 2024

...New AVIATION...

.SHORT TERM...
(Tonight through Wednesday night)
Issued at 340 PM CST Mon Nov 18 2024

Latest sfc analysis shows low pressure located over srn KS with an
attendant cold front extending swd over ern OK/TX approaching the
wrn boundary of the forecast area, while high pressure centered
off the FL peninsula over the wrn Atlantic was ridging wwd across
the nrn Gulf/sern CONUS. The resultant tight gradient has led to
good srly winds across the area today, and the previously issued
Wind Advisory remains in effect for a short time longer. Water
vapor imagery shows a mid/upper-level low moving newd across the
srn Plains which is helping dig a trof over the cntl CONUS while
ridging is in place from the FL peninsula up the sern CONUS
Atlantic coast. The combination of these features has led to the
development of widespread showers/scattered storms across the
forecast area this afternoon, particularly the wrn 1/2 of the area
in closer proximity to the front. A few of the storms have begun
going severe as instability/CAPE increases and good shear
exists...and due to this activity, SPC has issued a Tornado Watch
for roughly the nwrn 1/3 of the forecast area through 02z/20L.

The ongoing activity will gradually spread ewd across the entire
forecast area, with the strongest convection along/just ahead of
the front which is progged to sweep into the forecast area towards
sunset. The front will progress ewd across the area through the
night, departing the far sern zones around sunrise. Look for the
potential for severe weather to continue through fropa as the
airmass ahead of the front continues to improve severe-wise, with
deepening moisture/increasing instability and CAPE to go along
with good shear. Biggest impediment to convective development
looks to be borderline lapse rates, especially over the sern
zones later tonight, along with diminishing dynamics as the low
aloft pushes newd away from the area. Precip will gradually end
from west to east this evening and overnight as drier air behind
the low/sfc front encroaches the region.

The remainder of the short term looks dry as a zonal flow aloft
left behind by the departing low turns more nwrly through mid-
week. A re-enforcing cold front is progged to slip through the
area Tuesday night/Wednesday morning with good CAA on Canadian
high pressure set to hold temps much cooler (highs Wednesday
generally stay in the 60s, while lows Wednesday night drop to the
lower 40s/some upper 30s for much of the area). The encroaching
cold air will also allow for breezy conditions to end the short
term, with nrly winds of 10-20 knots expected throughout the day.

25

&&

.LONG TERM...
(Thursday through next Sunday)
Issued at 340 PM CST Mon Nov 18 2024

Sfc high pressure/nwrly flow aloft will maintain the dry/cooler
conditions through at least Friday. By the weekend, the sfc high
is progged to shift ewd, allowing a warmer onshore flow to
develop...while Saturday highs may not generally reflect this
trend, we'll definitely see it for the rest of the weekend as wake
up temps Sunday morning are progged to be nearly 10 degrees warmer
(and similarly for daytime highs on Sunday).

Monday will see an increase in cloud cover as low-level moisture
further increases off the Gulf. Much of the area will see temps
push 80 degrees.

25

&&

.AVIATION...
(00Z TAFS)

Radar showing line of strong to severe thunderstorms from Jasper to
west of BPT. Expecting the strongest thunderstorms to affect BPT
between 00-04z, AEX/LCH between 01-05z, and LFT/ARA between 03-07z.
Predominate IFR ceilings with ceilings/visibilities intermittently
lowering to IFR with the stronger storms, along with variable
winds 20 kts gusts to 30+ knots. Thereafter, the surface trough
axis will allow for winds to diminish greatly, and slowly become
west to northwest through Tuesday morning, along with lifting
ceilings to VFR between 10-14z across the area, and clearing by
late morning/early afternoon.

08/DML

&&

.MARINE...
Issued at 340 PM CST Mon Nov 18 2024

Extended the inherited SCA for the outer waters east of Marsh
Island as wave heights will be slow to drop below criteria with
the passage of the frontal boundary. Otherwise, no changes to
ongoing marine/coastal hazards.

25

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  58  78  52  66 /  90   0   0   0
LCH  62  80  55  69 /  80   0   0   0
LFT  68  82  55  70 /  90  10   0   0
BPT  59  81  55  71 /  60   0   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Coastal Flood Warning until 10 PM CST this evening for LAZ073-
     074.

     Coastal Flood Advisory until 10 PM CST this evening for LAZ241-
     252>254.

TX...Coastal Flood Warning until 10 PM CST this evening for TXZ615.

     Coastal Flood Advisory until 10 PM CST this evening for TXZ616.

GM...Small Craft Advisory until 6 PM CST this evening for GMZ430-432-
     435-436.

     Small Craft Advisory until 9 PM CST this evening for GMZ450-452-
     455.

     Small Craft Advisory until 6 AM CST Tuesday for GMZ470-472.

     Small Craft Advisory until noon CST Tuesday for GMZ475.

&&

SHORT TERM...08
LONG TERM....08
AVIATION...08

In the hours before

Special weather statement, Nov 18, 1:25 PM CST, 4 hours 1 minute before
Special Weather Statement
National Weather Service Lake Charles LA
125 PM CST Mon Nov 18 2024

TXZ180-201-182000-
Hardin TX-Tyler TX-
125 PM CST Mon Nov 18 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN TYLER AND NORTHWESTERN
HARDIN COUNTIES THROUGH 200 PM CST...

At 124 PM CST, Doppler radar was tracking a strong thunderstorm near
Thicket, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Warren, Thicket, Wildwood, Votaw, Village Mills, Ivanhoe, and
Hillister.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3049 9454 3083 9461 3064 9416 3028 9460
      3032 9467 3049 9473
TIME...MOT...LOC 1924Z 211DEG 38KT 3036 9468

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Kowalski
Special weather statement, Nov 18, 4:07 PM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
407 PM CST Mon Nov 18 2024

TXZ180-201-182230-
Hardin TX-Tyler TX-
407 PM CST Mon Nov 18 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL TYLER AND NORTH
CENTRAL HARDIN COUNTIES THROUGH 430 PM CST...

At 407 PM CST, Doppler radar was tracking a strong thunderstorm over
Wildwood, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Warren, Wildwood, and Village Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 800 PM CST for southeastern
Texas.

&&

LAT...LON 3042 9444 3048 9454 3065 9448 3058 9427
TIME...MOT...LOC 2207Z 218DEG 35KT 3052 9445

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Tingler
Special weather statement, Nov 18, 4:12 PM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
412 PM CST Mon Nov 18 2024

TXZ180-259-182245-
Northern Jasper TX-Tyler TX-
412 PM CST Mon Nov 18 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL TYLER AND NORTH CENTRAL
JASPER COUNTIES THROUGH 445 PM CST...

At 412 PM CST, Doppler radar was tracking a strong thunderstorm near
Woodville, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Woodville, Town Bluff, Ivanhoe, and Hillister.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 800 PM CST for southeastern
Texas.

&&

LAT...LON 3064 9431 3070 9446 3102 9429 3088 9405
TIME...MOT...LOC 2212Z 216DEG 26KT 3075 9433

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Tingler
Special weather statement, Nov 18, 5:15 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
515 PM CST Mon Nov 18 2024

TXZ259-260-182345-
Northern Newton TX-Northern Jasper TX-
515 PM CST Mon Nov 18 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN NEWTON AND EAST CENTRAL
JASPER COUNTIES THROUGH 545 PM CST...

At 515 PM CST, Doppler radar was tracking a strong thunderstorm near
Roganville, or 7 miles southeast of Jasper, moving northeast at 30
mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jasper, Newton, Burkeville, Jamestown, Farrsville, Roganville,
Mayflower, Stringtown, and Wiergate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 800 PM CST for west central
Louisiana...and southeastern Texas.

&&

LAT...LON 3102 9353 3101 9356 3101 9357 3100 9358
      3099 9357 3097 9357 3096 9353 3092 9353
      3093 9355 3091 9356 3090 9355 3075 9390
      3090 9401 3116 9364
TIME...MOT...LOC 2315Z 237DEG 28KT 3087 9389

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Jones

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 18, 3:34 AM CSTCoastal Flood WarningLCHCameron18 hr
Nov 18, 3:34 AM CSTCoastal Flood AdvisoryLCHCalcasieu, Cameron, Iberia, St. Mary, Vermilion26 hr
Nov 18, 5:58 PM CSTTornado WarningLCHVernon15 min
Nov 18, 1:25 PM CSTSpecial Weather StatementLCHTyler35 min
Nov 18, 2:37 PM CSTTornado WarningLCHJasper, Tyler23 min
Nov 18, 3:00 PM CSTTornado WarningLCHJasper15 min
Nov 18, 3:10 PM CSTTornado WarningLCHHardin35 min
Nov 18, 3:44 PM CSTSevere Thunderstorm WarningLCHHardin, Tyler31 min
Nov 18, 4:07 PM CSTSpecial Weather StatementLCHHardin23 min
Nov 18, 4:12 PM CSTSpecial Weather StatementLCHTyler33 min
Nov 18, 4:49 PM CSTTornado WarningLCHJasper, Newton26 min
Nov 18, 5:15 PM CSTSpecial Weather StatementLCHNewton30 min

Nearby

Tornado Warnings in Louisiana, 2024Tornado Warnings in Texas, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.